Background: Antibiotic-associated disruption of the indigenous intestinal microflora may persist beyond the treatment period. Although piperacillin/tazobactam inhibits the establishment of vancomycin-resistant Enterococcus (VRE) stool colonization in mice during treatment, we hypothesized that this agent and other anti-anaerobic antibiotics would increase susceptibility to colonization during the period of recovery of the intestinal microflora.
Design: Mice received 10(4) colony-forming units of vancomycin-resistant E. faecium by orogastric inoculation 2, 5, or 10 days after completing 5 days of subcutaneous antibiotic treatment, or both during and 2 days after the completion of treatment. Denaturing gradient gel electrophoresis (DGGE) was performed to assess changes in the intestinal microflora.
Results: Anti-anaerobic antibiotics (ie, piperacillin/ tazobactam, cefoxitin, and clindamycin) caused significant disruption of the indigenous microflora (mean DGGE similarity indices < or = 27% in comparison with saline controls) and promoted the establishment of high-density colonization when VRE was inoculated 2 or 5, but not 10, days following treatment (P < .001). Piperacillin/tazobactam exhibited a biphasic effect on the establishment of colonization (ie, inhibition when exposed to VRE during treatment and promotion when exposed to VRE after discontinuation of treatment), resulting in greater overall promotion of colonization than did agents with minimal anti-anaerobic activity (ie, levofloxacin, cefepime, and aztreonam) when VRE was inoculated both during and 2 days after treatment (P < .001).
Conclusion: Patients receiving anti-anaerobic antibiotics, including piperacillin/tazobactam, may be susceptible to the establishment of high-density VRE colonization during the period of recovery of the anaerobic microflora.